Alert archive / Kentucky / Tornado Warnings in 2009

Tornado Warning 37, NWS Louisville, KY

June 16, 2009Edmonson County, Kentucky

NWS Louisville, KY issued this tornado warning at Jun 16, 2009, 2:16 PM CDT for Edmonson County, Kentucky. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2009, 2:16 PM CDT (19:16 UTC)
Expired
Jun 16, 2009, 2:45 PM CDT
In force
29 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

County Edmonson County, KY

The radar

The Louisville radar (KLVX), 87 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 2:36 PM CDTTSTM WND DMGMammoth Cave, KYTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 10:40 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLMK 161916
TORLMK
KYC061-161945-
/O.NEW.KLMK.TO.W.0037.090616T1916Z-090616T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
216 PM CDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN AND CENTRAL EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 245 PM CDT...

* AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  SOUTHWEST OF SUNFISH...MOVING EAST AT 40 MPH. 

* THE TORNADO WILL BE NEAR...
  WINDYVILLE AND SUNFISH AROUND 225 PM CDT...
  SWEEDEN AND BEE SPRING AROUND 230 PM CDT...
  MAMMOTH CAVE AROUND 240 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...WIDESPREAD DAMAGING WINDS AROUND 70 MPH 
ARE LIKELY. SEEK SHELTER NOW

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORK BENCH OR
OTHER PIECE OF STURDY FURNITURE IN A BASEMENT. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN 
INTERIOR HALLWAY, BATHROOM, OR CLOSET. 

&&

LAT...LON 3732 8615 3722 8607 3717 8607 3717 8640
      3718 8640 3719 8642 3731 8647
TIME...MOT...LOC 1916Z 267DEG 37KT 3725 8647

$$
TF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Jun 16, 1:49 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 16, 1:49 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
249 PM EDT TUE JUN 16 2009

.SHORT TERM (TONIGHT AND WEDNESDAY)...

SQUALL LINE WILL CONTINUE TO PLOW EASTWARD THROUGH CENTRAL KENTUCKY
THIS EVENING. SEVERE WIND GUSTS WILL BE POSSIBLE OVER SOUTHERN
KENTUCKY AS THE LINE PASSES THROUGH. NOT MUCH BEHIND THE LINE...A
FAIRLY MINIMAL STRATIFORM CLOUD SHIELD AND MODELS SUGGEST JUST SOME
SCATTERED SHOWERS TO REDEVELOP IF ANYTHING.

SOME LIGHT FOG WILL BE POSSIBLE TOWARDS DAWN...ESPECIALLY OVER
SOUTHERN KENTUCKY.

ON WEDNESDAY LOW PRESSURE CROSSING BY TO OUR NORTH WILL DRAG A COLD
FRONT INTO THE LMK CWFA. ADDITIONAL SCATTERED THUNDERSTORM
DEVELOPMENT IS EXPECTED. AT THIS TIME IT APPEARS THE BEST CHANCES
FOR ANY SEVERE WEATHER WILL BE OVER THE SOUTHEAST HALF OF THE CWFA.
STRENGTHENING WINDS ALOFT WILL PRESENT A WIND GUST THREAT WITH THE
STORMS.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

WEDNESDAY NIGHT THRU SATURDAY NIGHT...

UPPER AIR FLOW LATE WEDNESDAY WILL FEATURE A DEEP AMPLIFIED TROUGH
ACROSS THE INTERMOUNTAIN WEST...A RIDGE OVER EASTERN TEXAS AND A
SHALLOW TROUGH MOVING EAST ACROSS THE GREAT LAKES. THE PREFERRED
ECMWF SHOWS SOME DE-AMPLIFICATION OF THIS PATTERN AS THE WESTERN
TROUGH ATTEMPTS TO MOVE UP AND OVER THIS CENTRAL RIDGE. BY LATE
THURSDAY...THE 500MB RIDGE ORIGINALLY OVER TEXAS WILL EXTEND ITS
INFLUENCE OVER THE LOWER OHIO VALLEY.

THE LOWER OHIO VALLEY WILL BE UNDER THE INFLUENCE OF THE SOUTHERN
EDGE OF MID-LEVEL NORTHWEST FLOW CENTERED OVER THE WESTERN GREAT
LAKES...WITH VERY WARM AND HUMID AIR MOVING NORTHEAST INTO THE
REGION THURSDAY AND ESPECIALLY FRIDAY.

WITH MID LEVEL HEIGHTS RISING OVER MISSOURI AND WESTERN
KENTUCKY...THE TRACK OF THE REPEATED CONVECTIVE EPISODES THAT HAVE
AFFECTED US OVER THE PAST SEVERAL DAYS WILL MOVE NORTH INTO NORTHERN
ILLINOIS AND IOWA. A DEVELOPING CAP AT 700MB WILL END CONVECTION
ACROSS THE TENNESSEE VALLEY AND LOWER MISSISSIPPI VALLEY.

HOWEVER...WITH NORTHWEST FLOW ALOFT...ONE OR MORE NOCTURNAL
CONVECTIVE COMPLEXES MAY DIVE SOUTHEAST...AFFECTING SOUTHERN INDIANA
AND EASTERN KENTUCKY THURSDAY AND THURSDAY NIGHT. THE 12Z NAM HINTS
AT THIS BY TAKING EARLIER OVERNIGHT CONVECTION ACROSS IOWA INTO
EASTERN KENTUCKY BY LATE THURSDAY. WILL THUS INSERT A CHANCE OF
PRECIP FOR THURSDAY INTO EARLY FRIDAY.

LOW LEVEL SOUTHWEST FLOW WILL INCREASE THURSDAY AND CONTINUE THROUGH
FRIDAY. LONG RANGE GUIDANCE ATTEMPTS TO RAISE AFTERNOON HIGHS WELL
INTO THE LOWER 90S...AND WILL FOLLOW...PERHAPS SHAVING A DEGREE OR
TWO OFF THIS TO ACCOUNT FOR WET SOIL AND EVAPO-TRANSPIRATION.

ENERGY DIVING SOUTHEAST ACROSS THE UPPER MIDWEST FRIDAY WILL AID IN
DEVELOPING LOW PRESSURE AND A SHARPENING TROUGH ACROSS THE GREAT
LAKES.

A LINE OF CONVECTION WILL LIKELY DEVELOP FRIDAY ACROSS INDIANA AND
ILLINOIS ALONG THIS BOUNDARY...SINKING SOUTHEAST OF THE OHIO RIVER
DURING THE LATE EVENING OR EARLY MORNING HOURS SATURDAY. WILL
CONTINUE PRECIP CHANCES THROUGH SATURDAY AFTERNOON TO ACCOUNT FOR
THE SPEED OF THE FRONT.

.SUNDAY THROUGH TUESDAY...

UPPER AIR PATTERN WILL AMPLIFY SUNDAY...WITH A DEEP TROUGH ACROSS
THE PACIFIC NORTHWEST...RIDGING ACROSS THE PLAINS AND A CLOSED LOW
OVER NEW ENGLAND. A DRIER NORTHERLY FLOW WILL SET UP ACROSS THE
REGION AND WILL LIKELY BRING DRIER AIR AND SEVERAL DRY DAYS
BEGINNING SUNDAY. THE COOLEST AIR WILL STAY WELL TO OUR
NORTHEAST...SO EXPECT SEASONABLY WARM AFTERNOON HIGHS WITH MOSTLY
CLEAR SKIES AND LIGHT WINDS.

&&

.AVIATION (18Z TAFS)...

OF FIRST CONCERN IS LINE OF STRONG STORMS MOVING TO THE EAST THROUGH
WESTERN KENTUCKY. WILL TIME THIS LINE INTO EACH TAF SITE. AS FOR THE
STRENGTH...WILL GO WITH GENERALLY WHAT HAS BEEN REPORTED WITH THE
LINE SO FAR. WILL KEEP THE WORST OF THE WEATHER AT EACH TAF SITE FOR
AN HOUR AS THE LINE PASSES THROUGH...WITH LINGERING TSRA BEHIND IT
FOR A FEW HOURS. ADDITIONAL SCATTERED SHOWERS WILL BE POSSIBLE
TONIGHT INTO WEDNESDAY MORNING...BUT FOR NOW WILL LEAVE THE TAFS
DRY. WILL INTRODUCE SOME LIGHT FOG AT BWG AND LEX TOWARDS DAWN IN
SOGGY ATMOSPHERE ABOVE SOAKED GROUND. ADDITIONAL THUNDERSTORMS
POSSIBLE TOMORROW AFTERNOON BUT BEST CHANCES SHOULD BE SOUTH OF SDF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...13
LONG TERM....JSD
AVIATION.....13
Hazardous weather outlook, Jun 16, 10:30 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT TUE JUN 16 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-170830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT TUE JUN 16 2009 /1030 AM CDT TUE JUN 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE INTO THE OUTLOOK
AREA BY MID AFTERNOON...AND INTO THE BLUEGRASS BY EARLY THIS
EVENING. STRONG DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THIS
LINE OF STORMS.

IN ADDITION...SCATTERED STORMS MAY DEVELOP OUT AHEAD OF THE LINE.
THESE STORMS WILL ALSO BE CAPABLE OF STRONG GUSTY WINDS AS WELL AS
POSSIBLY AN ISOLATED TORNADO OR TWO.

THE STORMS WILL ALSO DROP LOCALLY TORRENTIAL RAIN AND MAY LEAD TO
LOCALIZED WATER ISSUES IN AREAS THAT FLOOD EASILY.

THE STORMS WILL MOVE OFF TO THE EAST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING
AND AGAIN LATE FRIDAY AND SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

AS ALWAYS...SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE.

13

In the hours before

Special weather statement, Jun 16, 1:15 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT TUE JUN 16 2009

KYZ023-024-026-027-061-062-070>073-161900-
ALLEN-BRECKINRIDGE-BUTLER-EDMONSON-GRAYSON-HANCOCK-LOGAN-OHIO-
SIMPSON-WARREN-
115 PM CDT TUE JUN 16 2009

...LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO AREA BETWEEN
130 AND 230 PM CDT...

AT 206 PM EDT/106 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE 17 MILES SOUTHWEST OF
OWENSBORO TO 12 MILES SOUTHWEST OF GREENVILLE...AND MOVING EAST AT
45 MPH.

THIS WILL MOVE INTO HAWESVILLE TO HARTFORD TO MORGANTOWN TO
RUSSELLVILLE BETWEEN 130 AND 200 PM CDT.  WINDS OF 55 TO 65 MPH WILL
OCCUR WITH THIS LINE.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR...ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

&&

JDG
Local storm report, Jun 16, 1:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
258 PM EDT TUE JUN 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     LEWISBURG               36.99N  86.95W
06/16/2009                   LOGAN              KY   LAW ENFORCEMENT

            TREES DOWN

&&

EVENT NUMBER LMK0900012

MRC
Local storm report, Jun 16, 2:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 PM EDT TUE JUN 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     ROCHESTER               37.21N  86.89W
06/16/2009                   BUTLER             KY   LAW ENFORCEMENT

            TREES DOWN

&&

EVENT NUMBER LMK0900013

MRC
Local storm report, Jun 16, 2:03 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
303 PM EDT TUE JUN 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     MORGANTOWN              37.22N  86.70W
06/16/2009                   BUTLER             KY   LAW ENFORCEMENT

            TREES DOWN.

&&

EVENT NUMBER LMK0900014

MRC
Local storm report, Jun 16, 2:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
309 PM EDT TUE JUN 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND DMG     RUSSELLVILLE            36.84N  86.89W
06/16/2009                   LOGAN              KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. ONE DOWN ON A HOUSE.

&&

EVENT NUMBER LMK0900015

MRC
Local storm report, Jun 16, 2:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
316 PM EDT TUE JUN 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND GST     BOWLING GREEN           36.97N  86.44W
06/16/2009  E60 MPH          WARREN             KY   BROADCAST MEDIA

&&

EVENT NUMBER LMK0900016

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:28 PM CDTSevere Thunderstorm WarningLMKButler, Logan47 min
Jun 16, 1:33 PM CDTSevere Thunderstorm WarningLMKButler, Ohio27 min
Jun 16, 1:54 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Butler, Edmonson, Logan, Simpson and 1 more36 min
Jun 16, 2:01 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Butler, Edmonson, Grayson, Hardin, Hart44 min
Jun 16, 2:03 PM CDTSevere Thunderstorm WarningLMKAllen, Simpson27 min
Jun 16, 2:29 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Edmonson, Grayson, Green, Hart and 3 more46 min
Jun 16, 2:43 PM CDTTornado WarningLMKBarren, Green, Hart, Metcalfe32 min
Jun 16, 3:03 PM CDTSevere Thunderstorm WarningLMKAdair, Barren, Cumberland, Green, Hart, Metcalfe and 2 more42 min
Jun 16, 3:22 PM CDTSevere Thunderstorm WarningLMKAdair, Casey, Clinton, Cumberland, Russell, Taylor38 min
Jun 16, 3:40 PM CDTSevere Thunderstorm WarningLMKCasey, Russell20 min
Jun 16, 4:21 PM CDTAreal Flood AdvisoryLMKJefferson, Oldham84 min

Nearby

Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.